February 15, 2005

Hidden Dangers in Common Drugs

John Horn, PharmD, University of Washington

BottomLine PERSONAL
VOLUME 26 NUMBER 4, FEBRUARY 15, 2005

Every year, two million Americans suffer serious drug side effects. An estimated 15% of those cases are caused by harmful drug-drug interactions (DDIs)–side effects from taking two or more drugs at the same time.

Good news: Harmful DDIs can be prevented.

WHO IS AT RISK?

Usually, in harmful drug interactions, one drug increases the potency of another-thus increasing the likelihood of a side effect. The more drugs taken, the greater the chance of interactions. Take five or more drugs, and it’s almost guaranteed that two of them will interact. People over age 65 take the most drugs, so they’re the most vulnerable to DDIs. Also, older bodies are less resilient, so side effects can do more damage.

Each individual responds differently to drugs-a particular DDI might have no effect on one person but severely harm another. Two categories of drugs cause the most DDIs. If you’re taking any of the following, talk with your doctor about possible dangers.

  • Drugs with a narrow therapeutic range. For these drugs, the toxic dose is
    slightly higher than the therapeutic dose. These include…

    Warfarin (Coumadin), a blood thinner. Example of interacting drugs: Cimetidine (Tagamet), which is available over the counter or by prescription for ulcers and gastroesophageal reflux disease. It can enhance the effect of warfarin and cause internal bleeding.

    Digoxin (Lanoxin), for congestive heart failure. Example of interacting drugs: Erythromycin (E-mycin) and clarithromycin (Biaxin). These antibiotics can increase the concentration of digoxin, causing an irregular heartbeat.

    Theophylline (Theo-Dur), an asthma drug. Example of interacting drugs:
    Erythromycin
    , which can increase theophylline levels, leading to nausea, irregular heartbeat or seizures.

  • Drugs with a small percentage of absorbed dose. With some drugs, less than 10% of the oral dose is absorbed, so any drug that increases its absorption can cause a dangerous interaction. Popular drugs in this category include…

    Statins.
    The metabolism of cholesterol-lowering statins (particularly Mevacor and Zocor) can be affected by many drugs, including clarithromycin, the antifungal ketoconazole (Nizoral) and diltiazem (Cardizem) for blood pressure, as well as by large amounts of grapefruit juice. This can lead to a 10-fold increase in the amount of statin absorbed and increase risk of muscle pain or weakness. Alternative: Pravastatin (Pravachol) is minimally affected by other drugs.

    Felodipine (Plendil) is used to treat high blood pressure. Drugs such as clarithromycin and ketoconazole can increase its effect, potentially causing low blood pressure and fainting.

    WORST OFFENDERS

    The following combinations are particularly dangerous…

  • ACE inhibitors and potassium-sparing diuretics. ACE inhibitors such as enalapril (Vasotec) and ramipril (Altace) are used to treat congestive heart failure and high blood pressure. They can interact with potassium-sparing diuretics such as spironolactone (Aldactone) and triamterene (Dyrenium), also used for these problems. The side effect is a high blood level of potassium, which can be fatal.

    What to do: Blood levels of potassium should be monitored. Doses of spironolactone or triamterene should not exceed 25 milligrams daily. Patients most at risk are those with diabetes or kidney failure.

  • SSRIs and NSAIDs. This dangerous DDI is often overlooked. Selective serotonin reuptake inhibitors (SSRIs), such as sertraline (Zoloft) and paroxetine (Paxil), relieve depression and anxiety. NSAIDs (nonsteroidal anti-inflammatory drugs) such as ibuprofen (Advil and Motrin) control inflammation and pain. When taken by itself, an NSAID or an SSRI modestly increases risk of gastrointestinal bleeding. The risk of internal bleeding increases 10-fold when you take both an SSRI and an NSAID.

    What to do: Ask your doctor about taking acetaminophen (Tylenol) instead of an NSAID.

  • Erectile dysfunction (ED) drugs and nitrates. ED drugs such as sildenafil (Viagra), vardenafil (Levitra) and tadalafil (Cialis) widen blood vessels. So do nitrates, such as nitroglycerine (Nitrol), which are prescribed for angina (chest pain due to heart disease). Taken together, the two drugs can produce a sudden drop in blood pressure and cause a heart attack.

    What to do: If you must take a nitrate, ask your doctor about alprostadil (Caverject), an injected ED drug.

  • St. John’s wort. Often self-prescribed for depression, this herb speeds up the metabolism of half of all prescription drugs on the market. St. John’s wort can reduce the effect of several statins (including Mevacor and Zocor) and common antihypertensive drugs, such as amlodipine (Norvasc) or felodipine. St. John’s wort also can reduce the effectiveness of oral contraceptives.

    What to do: If you’re taking any prescription drugs, check with your doctor or pharmacist before taking St. John’s wort.

    PREVENTING DDIs

    Smart strategies…

  • Keep a written list of the drugs you take, including prescription drugs…over-the-counter medications…and nutritional and herbal supplements. Take the list with you every time you see a doctor-you may have several physicians, but none may have access to all of your medical information. Then each doctor can determine whether a new drug is likely to cause a DDI.

  • Know the side effects. When you get a new prescription, ask your doctor what side effects you should look for. A harmful DDI usually produces the same side effects as taking too much of either drug. If you experience one or more of a drug’s known side effects, immediately call the prescribing physician. There almost always is an alternative to the drug you’re taking, or the doctor may lower the dosage.

  • Talk to your pharmacist. Show the pharmacist the same list of drugs you show your doctors. Have him/her check for DDIs on his computer. A study in Clinical Pharmacology and Therapeutics showed that when pharmacists checked for prescription interactions in their computer databases, severe DDIs were reduced by 63%.

Bottom Line/ Personal interviewed John Horn, PharmD, professor, School of Pharmacy, University of Washington, and associate director, pharmacy department, University of Washington Medical Center, both in Seattle. He is coauthor of The Top 100 Drug Interactions: A Guide to Patient Management (H&H)…host of Hansten and Horn, a Web site that provides information on DDIs…a founder of the Drug Interaction Foundation…a member of the editorial board of Pharmacotherapy…and a fellow of the American College of Clinical Pharmacy.

Link to PharmD News